Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Clin Psychiatry. 1993 Dec;5(4):259-70.

Critical review of data supporting affective disorder caused by nonpsychotropic medication.

Author information

1
Department of Psychiatry, University of Iowa College of Medicine, Iowa City 52242.

Abstract

Since the first reports of depressions associated with the use of reserpine, reports of affective syndromes related to the use of medications have proliferated in the literature. We chose to review controlled and uncontrolled studies, comprehensive reviews with comparisons of controlled studies, and case reports where sheer numbers indicated a relationship existed between affective syndromes and nonpsychotropic medications. Our findings suggest a relationship between the use of reserpine or lipophilic beta-blockers and depressive symptoms, but no clear evidence to support such a relationship with alpha-methyldopa, clonidine, calcium-channel blockers, or ACE-inhibitors. Glucocorticoids are related to both depressive symptoms and mania. Patients on anabolic steroids should be monitored for evidence of mania, rage, depression, and suicidality. There is no clear evidence that oral contraceptives are related to depressive symptoms. Our review does not support a close relationship between the use of H2 blockers, anticonvulsants, levodopa or antiarrhythmics, or antibiotics to affective syndromes.

PMID:
7906178
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center